Try it
General Medicine · Toxicology
Sample itemA farmer is brought in after spraying pesticide. He has salivation, sweating, pinpoint pupils, bradycardia and muscle fasciculations. Which drug should be given first?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Atropine
The features are cholinergic and indicate organophosphate poisoning from acetylcholinesterase inhibition. Atropine antagonises muscarinic effects and is the first life-saving drug, titrated until secretions dry. Pralidoxime is added as an adjunct to reactivate the enzyme.
Option by option
A. Neostigmine
Neostigmine is itself a cholinesterase inhibitor and would worsen the poisoning.
B. Pralidoxime alone without atropine
Pralidoxime does not relieve muscarinic effects and is given in addition to atropine, not in its place.
C. Atropine (correct)
Correct. It reverses the muscarinic excess, particularly bronchorrhoea and bradycardia.
D. Naloxone
Naloxone reverses opioid toxicity, which causes pinpoint pupils but without salivation and fasciculations.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- ToxicologyA man develops blurred vision, visual field described as 'snowstorm', abdominal pain and…
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…